Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 94, NWS Topeka, KS

June 5, 2020Shawnee County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 5, 2020, 7:21 AM CDT for Shawnee County, Wabaunsee County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2020, 7:21 AM CDT (12:21 UTC)
Expired
Jun 5, 2020, 7:45 AM CDT
In force
24 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 23 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-517 J/kg
Mixed-layer LCL
2746 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WUUS53 KTOP 051221
SVRTOP
KSC177-197-051245-
/O.NEW.KTOP.SV.W.0094.200605T1221Z-200605T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
721 AM CDT Fri Jun 5 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Shawnee County in east central Kansas...
  East central Wabaunsee County in east central Kansas...

* Until 745 AM CDT.

* At 720 AM CDT, a severe thunderstorm was located near Keene, moving
  southeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Dover and Keene. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3887 9594 3887 9595 3886 9595 3883 9597
      3894 9620 3901 9615 3896 9586
TIME...MOT...LOC 1220Z 296DEG 25KT 3896 9611 

HAIL...1.00IN
WIND...<50MPH
 
$$

Skow
2 follow-up statements
169 
WWUS53 KTOP 051231
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
731 AM CDT Fri Jun 5 2020

KSC177-197-051245-
/O.CON.KTOP.SV.W.0094.000000T0000Z-200605T1245Z/
Shawnee-Wabaunsee-
731 AM CDT Fri Jun 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR SOUTHWESTERN SHAWNEE AND EAST CENTRAL WABAUNSEE COUNTIES...

At 730 AM CDT, a severe thunderstorm was located near Keene, moving
southeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Dover and Keene. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3887 9594 3887 9595 3886 9595 3883 9597
      3891 9614 3900 9608 3896 9586
TIME...MOT...LOC 1230Z 296DEG 25KT 3893 9602 

HAIL...1.00IN
WIND...<50MPH
 
$$

Skow
769 
WWUS53 KTOP 051242
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
742 AM CDT Fri Jun 5 2020

KSC177-197-051252-
/O.EXP.KTOP.SV.W.0094.000000T0000Z-200605T1245Z/
Shawnee-Wabaunsee-
742 AM CDT Fri Jun 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHAWNEE AND EAST
CENTRAL WABAUNSEE COUNTIES WILL EXPIRE AT 745 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3887 9594 3887 9595 3886 9595 3883 9597
      3891 9614 3900 9608 3896 9586
TIME...MOT...LOC 1242Z 296DEG 25KT 3890 9593 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:22 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 5, 5:22 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
522 AM CDT Fri Jun 5 2020

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 252 AM CDT Fri Jun 5 2020

07Z water vapor imagery showed the upper level ridge centered
over northern Mexico with ridging extending north into the central
Rockies. This had set up a northwest flow pattern over the
forecast area. At the surface, a very moist and unstable airmass
remained and storms that had developed across western NEB have
persisted into northeast KS along the instability axis. The RAP
prog shows low level convective inhibition increasing across east
central Kansas. So the expectation is for the storms to weaken as
they continue southeast and latest radar trends support this.
Regardless this activity is on pace to be east of the forecast
area by 12Z.

For today and tonight, a similar setup is expected with a hot and
humid airmass over the forecast area. Forecast soundings prog MUCAPE
values to be over 4000 J/kg. However the synoptic pattern is
expected to shift with some gradually height rises over the forecast
area and no organized forcing seen on the synoptic scale. With
forecast soundings keeping the slimiest of caps over the boundary
layer and low level winds anticipated to be light, think there
shouldn't be enough low level convergence or forcing to spark
convection so have gone with a dry forecast. The caveat to this is
none of the model guidance showed this morning's convection either.
If a weak perturbation were able to come along during peak heating,
that could be enough to initiate convection. So precip chances are
pretty conditional. If a storm were able to develop, severe winds
and hail would be possible just given the large amounts of CAPE
available.

Highs today are forecast to be close to or a degree or two warmer
than yesterday. And this should generate heat indices around 100
degrees during the afternoon. Lows tonight should again be on the
warm side with readings in the lower 70s thanks to southerly winds
and a moist airmass preventing much radiational cooling.

.LONG TERM...(Saturday through Thursday)
Issued at 252 AM CDT Fri Jun 5 2020

Things are pretty similar for Saturday through Monday with
general mid level ridging overhead and a moist and conditionally
unstable airmass in the boundary layer. There still doesn't look
to be any strong forcing for vertical motion and there isn't any
signal of a boundary to promote low level convergence. So precip
chances look to remain around 10 percent. But the capping
inversion does not look to be very strong during peak heating so
it would not take a lot for storms to develop. Highs through the
period should continue to be in the lower and middle 90s with heat
indices around 100 degrees. Lows are expected to only fall into
the lower and middle 70s.

The better chances for precip are forecast to be Monday night
through Tuesday night. In general models keep the remnants of
Cristobal east of the forecast in line with the NHC's forecast
track. Although there could be some upper level deformation move
into far eastern KS to generate some precip. The more significant
forcing is expected to come from a shortwave trough swinging through
the central plains. This trough along with moisture from Cristobal
argue for some chance POPs Tuesday afternoon and evening.

The upper trough looks to be progressive kicking the tropical system
east as the pattern re-amplifies. With upper ridging developing for
Wednesday and Thursday, the forecast dries out. Although the thermal
ridge remains out west so temps are expected to be a little more
mild with highs in the 80s and lows around 60.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 522 AM CDT Fri Jun 5 2020

With storms moving southeast of the terminals, think VFR
conditions will prevail. A lack of strong forcing or lift this
afternoon and this evening make it hard to include a mention of
precip in spite of the large CAPE values.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Wolters
Hazardous weather outlook, Jun 5, 4:15 AM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
415 AM CDT Fri Jun 5 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-060915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
415 AM CDT Fri Jun 5 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

A severe thunderstorm this afternoon or this evening cannot be
completely ruled out. Although chances a storm develops are very
small. The main concern would be for damaging winds and large
hail.

Heat index readings are expected to be around 100 degrees this
afternoon. Be sure to drink plenty of water and take frequent
breaks if you are going to be outside.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index readings are forecast to be around 100 degrees through
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed today or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Special weather statement, Jun 5, 3:28 AM CDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
328 AM CDT Fri Jun 5 2020

KSZ056-059-050900-
Franklin-Anderson-
328 AM CDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN AND ANDERSON
COUNTIES UNTIL 400 AM CDT...

At 327 AM CDT, doppler radar and automated weather stations reported
strong thunderstorms along a line extending from 3 miles northeast
of Lane to 4 miles northwest of Harris. Movement was southeast at 45
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Garnett, Richmond, Williamsburg, Greeley, Princeton, Lane, Rantoul,
Kincaid and Lone Elm.

This includes Interstate 35 between mile markers 169 and 174.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.

LAT...LON 3826 9507 3804 9508 3804 9528 3849 9550
      3864 9507 3826 9506
TIME...MOT...LOC 0827Z 331DEG 39KT 3849 9505 3837 9550

Skow
Local storm report, Jun 5, 3:44 AM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
344 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     TSTM WND GST     4 SSW BAILEYVILLE       39.79N 96.21W
06/05/2020  E60 MPH          NEMAHA             KS   TRAINED SPOTTER

            REPORTED SOME DOWNED TREE LIMBS OF UNKNOWN
            SIZE.

&&
Special weather statement, Jun 5, 6:10 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
610 AM CDT Fri Jun 5 2020

KSZ023-024-038-039-051145-
Wabaunsee-Shawnee-Pottawatomie-Jackson-
610 AM CDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE...NORTHEASTERN
WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND SOUTHWESTERN JACKSON
COUNTIES UNTIL 645 AM CDT...

At 610 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Belvue to 3 miles north of
Keene. Movement was east at 25 mph.

Penny to nickel size hail will be possible with these storms.

Locations impacted include...
Topeka, Rossville, St. Marys, Dover, Silver Lake, Hoyt, Maple Hill,
Belvue, Emmett, Delia, Willard and Pauline.

This includes the following highways...
 Interstate 70 between mile markers 335 and 355.
 Kansas Turnpike between mile markers 170 and 178.

LAT...LON 3929 9572 3887 9564 3901 9614 3935 9622
TIME...MOT...LOC 1110Z 290DEG 20KT 3931 9618 3901 9603

Skow
Special weather statement, Jun 5, 6:32 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Topeka KS
632 AM CDT Fri Jun 5 2020

KSZ056-059-051200-
Franklin-Anderson-
632 AM CDT Fri Jun 5 2020

...SPECIAL WEATHER STATEMENT FOR SOUTHERN FRANKLIN AND NORTH CENTRAL
ANDERSON COUNTIES...

At 632 AM CDT, Doppler radar was tracking a strong thunderstorm near
Princeton, moving southeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Richmond, Greeley, Princeton and Lane.

This includes Interstate 35 between mile markers 171 and 182.

LAT...LON 3827 9532 3851 9547 3858 9530 3846 9507
      3839 9507
TIME...MOT...LOC 1132Z 326DEG 28KT 3850 9533

Skow
Special weather statement, Jun 5, 6:47 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
647 AM CDT Fri Jun 5 2020

KSZ039-055-051215-
Shawnee-Osage-
647 AM CDT Fri Jun 5 2020

...SPECIAL WEATHER STATEMENT FOR SHAWNEE AND NORTHEASTERN OSAGE
COUNTIES...

At 647 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Delia to near Auburn. Movement was east at
20 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Topeka, Rossville, Richland, Dover, Silver Lake, Auburn, Willard,
Pauline and Berryton.

This includes the following highways...
 Interstate 70 between mile markers 346 and 355.
 Kansas Turnpike between mile markers 166 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3881 9551 3889 9592 3898 9595 3910 9595
      3911 9597 3911 9599 3922 9602 3922 9594
      3921 9564
TIME...MOT...LOC 1147Z 284DEG 19KT 3923 9601 3889 9584

Skow
Special weather statement, Jun 5, 7:13 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
713 AM CDT Fri Jun 5 2020

KSZ038-039-051245-
Wabaunsee-Shawnee-
713 AM CDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHAWNEE AND EAST
CENTRAL WABAUNSEE COUNTIES UNTIL 745 AM CDT...

At 713 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Keene, moving east at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Dover and Keene.

LAT...LON 3887 9594 3887 9595 3886 9595 3882 9598
      3895 9623 3903 9619 3897 9585
TIME...MOT...LOC 1213Z 289DEG 23KT 3898 9614

Skow

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 11:34 PM CDTSevere Thunderstorm WarningTOPRepublic41 min
Jun 4, 11:55 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington50 min
Jun 4, 11:59 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa46 min
Jun 5, 12:30 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington45 min
Jun 5, 1:02 AM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie, Riley43 min
Jun 5, 1:06 AM CDTSevere Thunderstorm WarningTOPClay, Geary, Pottawatomie, Riley39 min
Jun 5, 1:36 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie, Shawnee and 1 more39 min
Jun 5, 1:41 AM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee20 min
Jun 5, 1:45 AM CDTSevere Thunderstorm WarningTOPBrown, Nemaha45 min
Jun 5, 2:14 AM CDTSpecial Weather StatementTOPJackson, Jefferson, Shawnee46 min
Jun 5, 2:17 AM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee28 min
Jun 5, 2:37 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee23 min
Jun 5, 2:46 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage, Shawnee44 min
Jun 5, 3:28 AM CDTSpecial Weather StatementTOPAnderson, Franklin32 min
Jun 5, 6:10 AM CDTSpecial Weather StatementTOPShawnee35 min
Jun 5, 6:32 AM CDTSpecial Weather StatementTOPFranklin28 min
Jun 5, 6:47 AM CDTSpecial Weather StatementTOPShawnee28 min
Jun 5, 7:13 AM CDTSpecial Weather StatementTOPWabaunsee32 min
Jun 5, 2:58 PM CDTHeat AdvisoryTOPAnderson, Brown, Clay, Coffey, Dickinson, Douglas and 14 more28 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.